Flash Flood, Shannon
- When
- July 19, 7:30 AM CST to 11:00 AM CST
- Where
- Shannon County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
Two to four inches of rain fell over southern Shannon, southern Texas, and northern Howell County during the morning of July 19th. Numerous low water crossings were flooded across southern Shannon County, plus Highway 17 near Mountain View was closed due to the flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Two to four inches of rain fell over southern Shannon, southern Texas, and northern Howell County during the morning of July 19th. Numerous low water crossings were flooded across southern Shannon County, plus Highway 17 near Mountain View was closed due to the flooding. Major street flooding was also reported in Cabool.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 1:15 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT FRI JUL 19 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TODAY THROUGH SATURDAY AND THEIR IMPACT ON TEMPERATURES AS WAS THE CASE LAST NIGHT...CONVECTION FORMING DURING THE OVERNIGHT HOURS ACROSS THE FORECAST AREA...TIED TO THE LOW LEVEL JET. AREA OF SCATTERED SHOWERS OVER CENTRAL MISSOURI ASSOCIATED WITH MID LEVEL OUTFLOW FROM IOWA CONVECTION THURSDAY EVENING. SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG THE MISSOURI/ARKANSAS BORDER SOUTH OF WEST PLAINS BETWEEN 0630 AND 0700 UTC. 850 MB WINDS ONLY ABOUT 20 KNOTS...BUT 925 MB WINDS ARE CLOSER TO 30 KNOTS ACROSS SOUTHEAST KANSAS AND EASTERN OKLAHOMA. UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH SATURDAY...WITH LOW CONFIDENCE IN PRECIPITATION CHANCES. ALTHOUGH MID LEVEL SHEAR AXIS WILL MOVE SOUTHEAST OF THE FORECAST AREA TODAY...SURFACE BOUNDARIES WILL STILL BE PRESENT ACROSS THE OZARKS...WHICH WILL LIKELY RESULT IN SCATTERED DIURNAL CONVECTION. BEST CHANCES TODAY SHOULD BE OVER SOUTHEAST SECTIONS...NEAR AND AHEAD OF MID LEVEL SHORTWAVE. KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING TONIGHT...AS LOW LEVEL JET DEVELOPS ONCE AGAIN. ETA SUGGESTS THAT NORTHWEST ARKANSAS WILL BE THE PRIME LOCATION FOR NOCTURNAL CONVECTION TONIGHT...BUT WILL LEAVE IT IN AREA WIDE FOR NOW. LATER SHIFTS MAY BE ABLE TO TRIM THE POPS IN NORTHERN SECTIONS. SATURDAY IS ANOTHER QUESTION MARK. HAVE NOT MADE ANY CHANGES TO POPS...BUT COULD SEE THEM BEING DROPPED TO THE SLIGHT CHANCE CATEGORY IF MODELS VERIFY: WITH MID LEVEL HEIGHTS RISING...ONLY FOCUSING MECHANISM FOR STORM DEVELOPMENT WILL BE SURFACE BOUNDARIES. AVN AND CANADIAN CONSISTENT IN BRINGING SURFACE FRONT INTO THE FORECAST AREA MONDAY AFTERNOON. HAVE ADDED A CHANCE POP TO THE NORTHWESTERN THIRD OF THE FORECAST AREA MONDAY AFTERNOON AND EVENING. HAVE BUMPED UP TEMPERATURES IN WESTERN AND NORTHERN SECTIONS TODAY AND SATURDAY TO BLEND BETTER WITH SURROUNDING OFFICES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SUTTON
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI JUL 19 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60 MPH AND HEAVY RAINFALL * AREAS AFFECTED AND TIMING... LOCATIONS EAST OF SPRINGFIELD BETWEEN 2 PM AND 8 PM * SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER * DISCUSSION... THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO INFLUENCE THE AREA WEATHER TODAY. SINCE THE BULK OF THE SYSTEM HAD MOVED SOUTHEAST OF THE REGION BY EARLY FRIDAY MORNING...ONLY ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ALTHOUGH PORTIONS OF SOUTH CENTRAL MISSOURI RECEIVED HEAVY RAINFALL THURSDAY...THE SCATTERED NATURE OF THE STORMS TODAY WILL MAKE WIDESPREAD FLOODING UNLIKELY. * EXTENDED OUTLOOK THROUGH THURSDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY... HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 177 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306692, 5306694, 5306693.